What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 23, 6:24 PM CST, 1 hour 28 minutes earlier.
Area forecast discussion, Sep 23, 6:24 PM CST, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Marquette MI
824 PM EDT Wed Sep 23 2020
.SHORT TERM...(This evening through Thursday)
Issued at 349 PM EDT WED SEP 23 2020
It's another warm day over the U.P. with temps in the upper 70s and
low 80s and models struggling to produce temps that warm. Had to
increase highs by another few degrees over than the already-warm
going forecast. The only cool spots are along Lake Michigan where
fog and low stratus hung on through the morning and where weak
onshore flow persists.
On the large scale, water vapor satellite shows a narrow, positively-
tiled long wave trough over the Plains and a short wave on the
northern stream moving quickly east-southeast through southern
Saskatchewan and Manitoba. MSAS analysis shows a 1007 mb low over
South Dakota associated with the long wave.
The short wave will move overhead the U.P. this evening and
overnight as the surface low tracks northeastward, with a warm front
or quasi-stationary front developing over the U.P. between a weak
southerly LLJ to the south and northerly flow on the southern
periphery moving into northern Ontario, reinforced somewhat by the
Lake Superior lake breeze. With dew points in the 50s today, there
will be sufficient instability for showers and at least some
thunderstorms forced by dCVA out ahead of the short wave.
Convergence along this weak front is expected to focus those storms
in a west-to-east corridor from roughly Ironwood to Dickinson
County, with lesser shower chances outside of that corridor. Models
have trended weaker with the 925-850 mb flow today which results in
less effective shear. Therefore, not thinking there will be concerns
for any hail or strong winds with these storms. However, tall skinny
CAPE profiles and mean flow oriented along the boundary could allow
storms to take advantage of PWATs up to 1.25" and produce locally
heavy rainfall. Best chance of that happening is where the CAMs have
a training signal over Gogebic, southern Ontonagon, and western Iron
County. Even though these PWAT values are anomalous for this time of
year, they still aren't all that high so not expecting much of a
flash flood threat except perhaps very localized if significant
training sets up.
Tomorrow, the surface boundary sags south into Wisconsin, although
showers are expected to continue through the morning with weak mid-
level warm advection/moisture convergence continuing behind the
front. These showers will sink south and clear out by midday except
over the far south-central. However, skies will remain cloudy with
high-based overcast as well as lower stratus from lake moisture
being advected onshore with the north wind. The clouds and precip
will dampen out the diurnal curve tonight and tomorrow, so hedged
warm tonight and cool tomorrow. Expect lows in the low to mid 50s
tonight and highs tomorrow in the upper 50s to mid 60s.
.LONG TERM...(Thursday night through Wednesday)
Issued at 406 PM EDT WED SEP 23 2020
Zonal flow across the Upper Great Lakes to end of the work week will
transition to a highly amplified ridge/trough pattern over the CONUS
next week. With a number of embedded shortwaves expected to rotate
down across the region, by the middle/end of next week expect well-
below normal temperatures to prevail. This an active fall pattern
will feature multiple chances for precipitation and gusty winds at
times as well.
As a vort max ejects out of the northern Rockies and lifts north
across the Upper Mississippi Valley and Great Lakes regions, surface
low pressure lifts northeast across the region and weakens as it
arrives on Friday. Warm air advection increases ahead of the mid-
level wave with strengthening 850mb flow. This should translate to a
warmer day on Friday and mild overnight lows into Saturday morning,
accompanied by breezy south winds. Increasing cloud cover throughout
the day will help cut down on radiational heating and how deep
mixing can get, and thus how strong wind gusts will be.
Precipitation looks to hold off until Friday night into Saturday
morning as the main shortwave aloft arrives and a weak cold front
moves through. With stronger forcing north of the area, the Keweenaw
Peninsula looks to have the best chance at seeing any heavier rain
as the front moves through Friday night.
As shortwave and associated troughing lift into eastern Ontario on
Saturday, there is some uncertainty in if any showers redevelop. The
ECMWF is really the only model solution that hints towards this,
with the GFS and Canadian remaining dry during the day. Did opt to
leave in a chance for rain showers behind the front for now, but
expect the forecast to be refined as we get closer and the
timing/speed of the next impulse is better refined.
Saturday night through Sunday night, the secondary shortwave digs
across the region ushering in additional precipitation chances.
Depending on how much dry air works in behind this second wave, some
shower activity may hang around Sunday night or just some lake
effect clouds.
Attention then turns to the Monday/Tuesday time frame with models
depicting the potential for a stronger system to impact the region
as another, more potent shortwave digs south across the region. It
should be noted that agreement among the models was better based on
the 00Z runs than the current 12Z runs, so confidence isn't high on
the impacts and timing/arrival of precipitation at this time. The
GFS/Canadian solution would be more impactful, with a round of
moderate to potentially heavy rain tracks across the region with
orographic/upslope rain showers developing on the north side of the
system as northeast to north winds develop Tuesday. Accompanying the
showers would be gusty northeast to north winds, which depending on
the strength could cause some concerns for beach/shoreline erosion.
Falling temperatures would also be expected as colder air starts to
work in behind the system as it exits on Tuesday. There are still a
lot of details to be worked out, but the active pattern is certainly
a reminder that fall is here!
Tuesday night through Wednesday, cold air advection starts to drop
down across the region as a few more subtle waves dig south with the
coldest air expected to arrive late next week. The latest guidance
has slowed the arrival of the colder air, but do still expect lake
effect rain showers, with a diurnal uptick on Wednesday, to develop
as colder air aloft advects into the region. Do have some rain/snow
mix mentions in the forecast across the interior west Tuesday night
into Wednesday morning as temperatures fall to around or below
freezing. During this time, forecast soundings show lake effect
precipitation across the interior cooling enough to support the
production of snow per the GFS, but inversions are shallow as drier
air starts to move in aloft. If it's cold enough to least mention
hints of snow, expect a sharp cool down with overnight lows in the
30s/40s Tuesday night and highs Wednesday only topping out in the
40s (maybe 30s in spots).
&&
.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 823 PM EDT WED SEP 23 2020
This evening, a weak stationary front will be the focus for showers
and thunderstorms with the best chance of rain at IWD near the
Wisconsin border while lower chances are expected at CMX and SAW.
Once the rain moves out, lower cigs are expected to develop, with
low-end MVFR likely at CMX and IWD, and IFR expected at SAW by
Thursday morning.
&&
.MARINE...(For the 4 PM Lake Superior forecast issuance)
Issued at 359 PM EDT WED SEP 23 2020
NE winds around 20 kts will develop across the lake this evening and
persist through Thursday as a weak low pressure area passes by to
the south. A few 25 kts gusts are possible on the west half tomorrow
morning. Winds will weaken to generally 15 kts or less for Thursday
night and Friday, but by late Friday afternoon southerlies will be
increasing back to around 20-25 kts on the east half. Light winds
are expected again on Saturday before a slight increase again on
Sunday. However the period to watch will be Monday into Tuesday.
Models suggest a big storm system is a possibility in this time
period, although the details (including exact timing) are not yet
clear. For now, best to be on alert for potential stronger winds
early next week that could reach gale force if a stronger solution
is realized. Anomalously cold air for this time of year will then
move in for the middle of next week, leading to more periods of
stronger winds.
&&
.MQT WATCHES/WARNINGS/ADVISORIES...
Upper Michigan...
None.
Lake Superior...
None.
Lake Michigan...
None.
&&
SHORT TERM...RJC
LONG TERM...Ritzman
AVIATION...JLB
MARINE...RJC
Hazardous weather outlook, Sep 23, 2:16 PM CST, 5 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Marquette MI
416 PM EDT Wed Sep 23 2020
MIZ001>007-009>014-084-085-242030-
Keweenaw-Ontonagon-Northern Houghton-Baraga-Marquette-Alger-Luce-
Gogebic-Iron-Dickinson-Menominee-Delta-Southern Schoolcraft-
Southern Houghton-Northern Schoolcraft-
416 PM EDT Wed Sep 23 2020 /316 PM CDT Wed Sep 23 2020/
This Hazardous Weather Outlook is for portions of western Upper
Michigan and central Upper Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight, especially across
western Upper Michigan. Some minor flooding and ponding of water
on roadways will be possible where thunderstorms activity trains
overnight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a moderate swim risk for Marquette County beaches along
the Lake Superior shoreline on Thursday.
There is a chance for thunderstorms Friday night into Saturday,
and then again Saturday night into Sunday. Additional thunderstorms
may be possible early next week.
.SPOTTER INFORMATION STATEMENT...
Spotters are encouraged to report any observed flooding from
thunderstorms to the National Weather Service in Marquette. The
public may also submit reports to the National Weather Service via
phone, on our website, or through Facebook or Twitter via #906wx.
LMZ221-248-250-242030-
Green Bay North of line from Cedar River MI to Rock Island
Passage-Seul Choix Point to Point Detour MI-
5NM East of a line from Fairport MI to Rock Island Passage-
416 PM EDT Wed Sep 23 2020
This Hazardous Weather Outlook is for portions of Northern Lake
Michigan.
.DAY ONE...Tonight
There is a chance of thunderstorms late tonight.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Thursday morning, Friday night
into Saturday, and then again Saturday night into Sunday.
Additional thunderstorms may be possible early next week.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
LSZ162-240>251-263>267-242030-
Lake Superior west of a line from Saxon Harbor WI to Grand
Portage MN beyond 5NM-Saxon Harbor WI to Black River MI-
Black River to Ontonagon MI-
Ontonagon to Upper Entrance of Portage Canal MI-
Upper Entrance of Portage Canal to Eagle River MI-
Eagle River to Manitou Island MI-
Manitou Island to Point Isabelle MI-
Point Isabelle to Lower Entrance of Portage Canal MI-
Lower Entrance of Portage Canal To Huron Islands MI Including
Keweenaw and Huron Bays-Huron Islands to Marquette MI-
Marquette to Munising MI-Munising to Grand Marais MI-
Grand Marais to Whitefish Point MI-
Lake Superior from Saxon Harbor WI to Upper Entrance to Portage
Canal MI 5NM off shore to the US/Canadian border including Isle
Royale National Park-
Lake Superior from Upper Entrance to Portage Canal to Manitou
Island MI 5NM off shore to the US/Canadian Border-
Lake Superior West of Line from Manitou Island to Marquette MI
Beyond 5NM from shore-
Lake Superior East of a line from Manitou Island to Marquette MI
and West of a line from Grand Marais MI to the US/Canadian Border
Beyond 5NM from shore-
Lake Superior from Grand Marais MI to Whitefish Point MI 5NM off
shore to the US/Canadian border-
416 PM EDT Wed Sep 23 2020 /316 PM CDT Wed Sep 23 2020/
This Hazardous Weather Outlook is for portions of Eastern Lake
Superior...Central Lake Superior and Western Lake Superior.
.DAY ONE...Tonight
There is a chance of thunderstorms tonight over far western Lake
Superior.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There is a chance of thunderstorms Friday night into Saturday, and
then again Saturday night into Sunday. Additional thunderstorms
may be possible early next week.
.SPOTTER INFORMATION STATEMENT...
The need for weather spotter reports is not anticipated at this
time.
Ritzman
In the hours before
Special weather statement, Sep 23, 5:50 PM CST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Marquette MI
650 PM CDT Wed Sep 23 2020
MIZ010-240045-
Iron MI-
650 PM CDT Wed Sep 23 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN IRON COUNTY UNTIL 745 PM
CDT...
At 650 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Iron River, moving southeast at 20 mph.
Penny size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Iron River, Crystal Falls, Stambaugh, Caspian, Gaastra, Alpha,
Bewabic State Park, Stager, Hagerman Lake, Golden Lake and Mineral
Hills.
LAT...LON 4599 8837 4598 8842 4600 8847 4599 8849
4602 8851 4601 8859 4602 8860 4599 8862
4599 8866 4602 8869 4603 8884 4608 8896
4622 8887 4609 8823 4596 8831
TIME...MOT...LOC 2350Z 292DEG 17KT 4612 8883
JLBSpecial weather statement, Sep 23, 7:45 PM CST, 7 minutes before
Special Weather Statement
National Weather Service Marquette MI
845 PM CDT Wed Sep 23 2020
MIZ011-012-240230-
Menominee MI-Dickinson MI-
845 PM CDT Wed Sep 23 2020
...SPECIAL WEATHER STATEMENT...
At 844 PM CDT, Doppler radar was tracking a strong thunderstorm
near Kingsford, moving east at 25 mph.
Pea size hail and winds in excess of 30 mph will be possible with
this storm.
Locations impacted include...
Iron Mountain, Kingsford, Norway, Hermansville, Niagara, Aurora,
Waucedah, Faithorn, Quinnesec, Loretto, Vulcan, Cunard and Nathan.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 4559 8778 4566 8783 4568 8778 4575 8788
4576 8798 4579 8800 4578 8809 4582 8814
4587 8807 4589 8810 4591 8810 4581 8755
4556 8768
TIME...MOT...LOC 0144Z 290DEG 21KT 4581 8810
JLB